Co-codamol and paracetamol?

Megrose489
Megrose489 Member Posts: 745
I've just been prescribed co-codamol (8/500) and already am taking paracetamol 500mg (6 to 8 tablets daily). I know I can't double up as I would then be overdosing with paracetamol. But, is it OK to take two co-codamol at night and two in the morning. Then, if necessary, four paracetamol in doses of x two, during the day?

Meg

Comments

  • helpline_team
    helpline_team Posts: 2,772
    edited 30. Nov -1, 00:00
    Dear Megrose,

    Thank you for your enquiry to Helpines. We are not medically qualified so cannot give you individual advice. So to be on the safe side you need to check with your pharmacist.

    It sounds as though you've got this a bit wrong I'm afraid. The general guidance is 4 doses of paracetamol (2x500 tabs) in 24 hours so you sound as though you're over counting the total paracetamol dose.

    To be sure this is a time to talk things over with the doctor or pharmacist until you feel really certain about this.

    I hope that's helpful

    Guy
  • maria09
    maria09 Member Posts: 1,905
    edited 30. Nov -1, 00:00
    Hi Meg
    If I was you I would nip down to the local pharmacy to ask their advice
    I get what you are saying
    So 2 co codamol in morning so that's equivalent to 2 paracetamol
    2 co codamol at night same again to two paracetamol
    Then just have two further doses of paracetamol only taking you to a total of 8 paracetamol a day which is the total amount of paracetamol a day
    That means you are in the correct limit and not over dosing
    Do you want to do it that way because you want to limit the amount of codeine you take?
    Are you concerned with the side effects of the codeine?
    8mgs of codeine is a small amount
    I was on 30mgs of codeine which did not agree with me but the co codamol wasn't strong enough so on tramadol now
    I would go to your pharmacist I was a nurse for 30 years so do have some knowledge of medications but whenever I have a concern or need advice I nip down to my friendly pharmacist for advice he is so knowledgeable and often suggests what might help better then I head off to my GP next door to discuss it with them
    Good luck
    Maria :)
  • Megrose489
    Megrose489 Member Posts: 745
    edited 30. Nov -1, 00:00
    Thanks Guy and Maria.

    I did as you both suggested and went back to our village pharmacist, who is excellent. She said that as long as I kept to the eight doses of paracetamol a day, then I was fine - I could mix and match as I wished.

    Yes, Maria, I decided to limit the co-codamol, if I could, to avoid any side effects - although I realise it's the smallest dosage. The plan was to take it as and when I felt I needed to. I thought by taking it at night, it might help me to sleep better, too. I've been on paracetamol for years, but sometimes - as when I try to do any gardening - it doesn't make much difference to the pain in my knees. And, to continue the moan, now my hands are painful most of the time. (I had a cortisone injection for my trigger thumb yesterday - ouch!)

    I was given tramadol when I had gall bladder problems a few years ago and felt totally spaced out - not a very nice sensation.

    Thanks again. Meg
  • maria09
    maria09 Member Posts: 1,905
    edited 30. Nov -1, 00:00
    Hi Meg
    Glad you nipped to the pharmacy
    I can't function with out my tramadol although it still doesn't take the pain away think I need to start taking my full doses but although the pain is still there its better but end up in bed as it makes me so tired and nauseated grr
    How is your thumb feeling?
    I've had injections in shoulder joints, toes and wrists although painful they are bearable but in your thumb that sounds a big OUCH
    Hope it works
    Maria :)
  • Megrose489
    Megrose489 Member Posts: 745
    edited 30. Nov -1, 00:00
    Hi Maria,

    Yes, it was very much ouchy, but I managed not to scream! Thankfully, although my thumb is bruised, I haven't had the spectacular bruising that I had when I had cortisone into my basal joint.

    So, four days on and the bruising is fading and the pain is less - so that's good. However, the triggering is still there, just as it was before the injection. I don't know how long it will take for it to work - weeks maybe? I've got to go back to the GP on Wednesday to discuss my IBS (it never ends, does it?) so I'll see what it's like then. In the meantime, my husband is washing up every night to save my painful hand. There's always a silver lining, isn't there? :lol:

    Meg

Who's Online

5
zuko2515
zuko2515
+4 Guests